Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 117, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2017, 8:00 PM CDT for 4 counties in Kansas. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2017, 8:00 PM CDT (01:00 UTC)
- Expired
- May 25, 2017, 8:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 117 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 8:00 PM CDT | TSTM WND GST 59 | Trego Center, KS | |
| May 25, 8:00 PM CDT | TSTM WND GST 65 | 2 S Trego Center, KS | |
| May 25, 8:16 PM CDT | TSTM WND GST 60 | 4 W Brownell, KS | |
| May 25, 8:22 PM CDT | TSTM WND GST 58 | 4 Nnw Mccracken, KS | |
| May 25, 8:22 PM CDT | TSTM WND GST 70 | 2 E Brownell, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:46 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2522 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
618
WUUS53 KDDC 260100
SVRDDC
KSC051-135-165-195-260145-
/O.NEW.KDDC.SV.W.0117.170526T0100Z-170526T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
800 PM CDT THU MAY 25 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Ness County in west central Kansas...
Trego County in west central Kansas...
Northwestern Rush County in central Kansas...
Southwestern Ellis County in central Kansas...
* Until 845 PM CDT
* At 759 PM CDT, a severe thunderstorm was located 8 miles west of
Trego Center, or 15 miles southwest of Wakeeney, moving east at 40
mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Wakeeney, Ellis, Ransom, Ogallah, McCracken, Utica, Arnold,
Brownell, Voda, Yocemento, Trego Center, Hargrave, Riga and Cedar
Bluff Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3893 9942 3850 9940 3855 10025 3856 10025
3870 10023 3870 10015 3896 10015 3913 9987
3913 9962
TIME...MOT...LOC 0059Z 262DEG 44KT 3884 10004
HAIL...2.00IN
WIND...70MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:23 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 25, 6:23 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 623 PM CDT Thu May 25 2017 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Friday) Issued at 259 PM CDT Thu May 25 2017 Higher surface dew points will be gradually streaming north from the southern Plains today through tomorrow. Both days, high plains convection will be forming over central Colorado, and feeding into the instability/CAPE axis into western Kansas late in the day. The latest HRRR and 4 km NestedNAM drive clusters of convection through the I-70 corridor from around 2 to 4 UTC this evening, tying into the northern periphery of the low level moisture advection wind field convergence along the trailing edge of a weak northern Plains cold front. These storms are already forming across northeast Colorado. Stratus clouds may develop across central Kansas behind this boundary toward the late overnight hours and the SREF probabilities indicate, however the boundary will wash out with rapid warming and a return to light easterly surface winds. Lee side toughing develops again on Friday, with much higher low level moisture to work with farther west. The NAM focuses another area of convection near the best surface convergence over north CO and driving a meso low across nw KS late Friday evening/night. .LONG TERM...(Friday night through Thursday) Issued at 259 PM CDT Thu May 25 2017 High surface pressure will be anchored over the northern Rockies through the southern Plains. Showers and isolated thunderstorms may linger behind the boundary into Saturday morning, however organized convection opportunity appear to shut down late Saturday into Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 621 PM CDT Thu May 25 2017 A cold front will cross southwest Kansas overnight. As this frontal boundary passes the winds will shift to the north northeast at 15 to 20 knots. Prior to the frontal passage tonight some widely scattered thunderstorms will be possible. A few of these thunderstorms will be near the GCK airport for the next few hours and then weaken as they approach the DDC airport towards sunset. Around the HYS airport there will be a chance for VCTS after sunset as scattered thunderstorms cross north central Kansas between 02z and 06z. Model soundings indicating VFR conditions for most of the night. The potential exists for brief period of MVFR conditions from 10z Friday to 15z Friday at DDC and HYS behind the surface cold front. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 80 59 76 / 20 10 20 20 GCK 55 80 57 75 / 20 20 20 20 EHA 55 81 55 77 / 10 20 10 20 LBL 56 82 57 79 / 10 20 10 20 HYS 57 78 58 73 / 40 10 30 30 P28 60 84 63 82 / 10 0 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Burgert
Hazardous weather outlook, May 25, 3:32 AM CDT, 16 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 332 AM CDT Thu May 25 2017 KSZ030-031-043>046-061>066-074>081-084>090-260845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 332 AM CDT Thu May 25 2017 /232 AM MDT Thu May 25 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A chance of thunderstorms will be possible across west central and central Kansas this evening into the overnight period. The strongest storms will be capable of producing small hail and gusty winds. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There is a chance of thunderstorms Friday night through Saturday. A few of these storms may become severe with hail over an inch and winds over 60 mph being the main concern. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Limited risk * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 25, 5:40 PM CDT, 2 hours 20 minutes before
Special Weather Statement National Weather Service Dodge City KS 540 PM CDT THU MAY 25 2017 KSZ062-063-075-076-252330- Finney KS-Kearny KS-Grant KS-Haskell KS- 540 PM CDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY... SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 630 PM CDT... At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Hickok, or 11 miles northeast of Ulysses, moving east at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Plymell. LAT...LON 3763 10125 3781 10124 3782 10084 3753 10086 TIME...MOT...LOC 2239Z 274DEG 18KT 3770 10120 FINCH
Local storm report, May 25, 6:34 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 10 NNE HICKOK 37.69N 101.15W
05/25/2017 M1.00 INCH GRANT KS PUBLIC
&&
RBSpecial weather statement, May 25, 7:11 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Dodge City KS 711 PM CDT THU MAY 25 2017 KSZ063-064-077>079-087-088-260115- Gray KS-Finney KS-Hodgeman KS-Meade KS-Clark KS-Edwards KS-Ford KS- 711 PM CDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR FORD...EASTERN FINNEY...SOUTHERN HODGEMAN...NORTHEASTERN MEADE...SOUTHEASTERN GRAY...WEST CENTRAL EDWARDS AND NORTHWESTERN CLARK COUNTIES UNTIL 815 PM CDT... At 710 PM CDT, Doppler radar was tracking a strong thunderstorm very near Cimarron, moving east at 40 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dodge City, Cimarron, Montezuma, Spearville, Minneola, Ingalls, Ford, Offerle, Ensign, Fort Dodge, Wright, Bloom, Howell, Bellefont, Kingsdown, Windhorst, Willroads Garden, Rolling Hill Estates, Dodge City Regional Airport and Boot Hill Casino. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3758 10060 3802 10038 3798 9952 3735 9984 TIME...MOT...LOC 0010Z 287DEG 36KT 3782 10037 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 54 min |
| May 25, 7:11 PM CDT | Special Weather Statement | DDC | Ford, Gray | 64 min |
| May 25, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 37 min |
| May 25, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 47 min |
| May 25, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 21 min |
| May 25, 10:06 PM CDT | Special Weather Statement | DDC | Ellis | 54 min |
| May 25, 10:21 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.